GENEVA — The exact cause is not known nor are the health consequences, but researchers at the 12th World AIDS Conference are reporting disturbing metabolic side effects from potent new therapies, particularly those including protease inhibitors.

Cases of lipodystrophy — fat redistribution in the extremities, such as the breasts and the girth — are being reported here as a phenomenon that is likely to become more common as patients remain in long treatment with potent antiretroviral therapy.

Data to be presented later this week will show that the majority of women treated at a Rhode Island clinic experienced abnormal girth increases, said Melanie Thompson, director of the AIDS Research Consortium in Atlanta.

Researchers from Australia also will be reporting on fat redistribution and other unexpected metabolic consequences seen primarily in patients who have otherwise done well on combination therapy.

The mechanism causing these and other possibly related side effects have yet to be worked out.

Although most cases have been seen in patients on regimens containing protease inhibitors, lipodystrophy also has been observed in patients not taking that class of drugs. That leads some experts to believe the adverse reaction may be a consequence of viral suppression and immune restoration rather than the drugs themselves.

"At this point I don't think anyone knows what it is all about," Thompson said. "It may be related to increased fat in the bloodstream or how fat is stored."

Waffaa El Sadir, director of infectious diseases at Harlem Hospital, in New York, also has seen more of the phenomenon in her patients. However, until researchers can determine whether it is merely cosmetics or a serious problem, she advises most patients not to change their therapy if they are responding well.

Diet changes and exercise can modify the effects, she said, adding that long-term studies are needed. — Skip Connett

No Comments